Heavy Rain, Winneshiek
- When
- April 14, 5:45 PM CST to 11:15 PM CST
- Where
- Winneshiek County, 2.87 mi ESE of Decorah Muni Arpt
- Reported by
- CoCoRaHS
- Coordinates
- 43.260, -91.700
Southeast of Decorah, 2.78 inches of rain fell.
Thunderstorms developed across northeast Iowa during the evening of April 14th as a warm front advanced north toward the region. These storms dumped localized heavy rains that produced some flash flooding in portions of Winneshiek County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed across northeast Iowa during the evening of April 14th as a warm front advanced north toward the region. These storms dumped localized heavy rains that produced some flash flooding in portions of Winneshiek County. County Road W14 sustained damaged and was closed near Ridgeway and a mudslide closed a road in Decorah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 14, 5:00 PM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 600 PM CDT Fri Apr 14 2017 .SHORT TERM...(This evening through Saturday night) Issued at 310 PM CDT Fri Apr 14 2017 An upper level shortwave seen on water vapor imagery in western Iowa early this afternoon will continue to lift northeast this evening. Radar has shown showers thunder developing near and ahead of this wave in association with stronger low-level moisture transport. Expect showers/storms to continue to increase through the evening in conjunction with increasing 850-700 mb warm/moist advection ahead of a surface warm front along with forcing from the upper wave. An increasing 850 mb jet may also serve to enhance precip this evening. With precipitable water values increasing to around 1.25 inches through the evening, locally heavy rainfall is possible in areas that receive repeated heavier showers/storms. The elevated instability axis will nose into especially SE MN/NE IA through the evening and overnight, with MUCAPE rising to ~1000 J/kg. Although effective shear will be only around 25-30 kts, a stronger storm is not out of the question, with hail the main threat. There may be a lull in the precip for a time late tonight into Saturday as the stronger warm advection signal/upper wave lifts north, although weak perturbations in the flow along with the strong moisture transport will keep the threat for at least isolated/scattered showers/storms going through the overnight into the morning. By later on Saturday, the cold front will approach the region with increased chances for convection during the afternoon/evening. The 14.12Z GFS/NAM both indicate the potential for 1000-1500 J/kg MLCAPE and 35-45 kts of 0-6 km bulk shear. Widespread clouds could serve to limit instability, but there is the potential for stronger storms to fire along the cold front Saturday afternoon with some hail/gusty winds. Locally heavy rainfall will remain a concern until the frontal passage brings drier air into the area Saturday night. Areal average rainfall of around 0.75 to 1.25 inches is expected tonight through Saturday evening, although locally higher amounts are possible. .LONG TERM...(Sunday through Friday) Issued at 310 PM CDT Fri Apr 14 2017 Weak surface high pressure will work in on Sunday behind the front with very dry air filtering into the region. Temps should warm into the 60s in most areas, aided by deep mixing to near or above 800 mb. The deep mixing and relatively tight pressure gradient ahead of the surface high will lead to gusty west/northwest winds before the surface high approaches. Quiet weather will continue into Monday with near seasonal temps in the 50s and 60s and light winds. Long range guidance continues to show a strong shortwave with associated surface low tracking through the region on Tuesday. The GFS and ECMWF still display minor timing and placement differences of this feature, and each has been fairly consistent from run to run. Both solutions suggest strong frontogenetical forcing and above seasonal average moisture available for widespread rain, potentially heavy. Given the strong dynamics, this system will have to be monitored closely for thunderstorm potential. After Tuesday's system departs, the synoptic pattern remains active, but models are in disagreement on details of subsequent disturbances. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 600 PM CDT Fri Apr 14 2017 CIGS: periods of mvfr cigs expected through sat night - with the lower cigs focused during higher pcpn chances. Should be able to clear those out toward 12z sunday as a cold front pushes east of the TAF sites. WX/VSBYS: warm front/shortwave combo going to bring shra/ts to the region this evening. Should see a break from the pcpn overnight, returning Sat morning as another shortwave/cold front fire a few more showers/storms. More widespread threat for pcpn Sat night. Should see some vsby reductions in the pcpn, generally mvfr. WINDS: southeast becoming south for Saturday. Pressure gradient will keep winds relatively "up" through the night, holding fairly steady through the better part of Sat. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM/Hollan AVIATION...Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 342 PM CDT Fri Apr 14 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-151200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 342 PM CDT Fri Apr 14 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected tonight. Locally heavy rainfall is possible. A few storms may also produce small hail. .DAYS TWO THROUGH SEVEN...Saturday through Friday Scattered thunderstorms are also expected Saturday. A few storms may be strong, with small hail and gusty winds possible. Locally heavy rain is also possible. Rises on area rivers are likely, and isolated minor flooding could occur. The next best chance for thunderstorms will be Tuesday. It is too early to discern whether any storms may be strong to severe. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JRW/JM
The La Crosse radar (KARX), 75 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
2 heavy rain, 2 flash flood. Local standard time, as filed.
Southeast of Decorah, 2.78 inches of rain fell.
Just west of Decorah, 2.1 inches of rain fell.
Heavy rains pushed Burr Oak Creek out of its banks causing damage to County Road W14 south of Ridgeway.
A mudslide caused by heavy rains, closed Ice Cave Road in Decorah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688589, 688590, 688587, 688588.